Illinois, 2026

Cold in Illinois, February 1, 2026

February 1, 2026 · NWS PAH · 3 events in 3 counties and zones

A ridge of high pressure moved into the region on the morning of the 1st. Temperatures plummeted into the single digits.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A ridge of high pressure moved into the region on the morning of the 1st. Temperatures plummeted into the single digits. Although winds were mainly light, a few locations still manage to see wind chills fall between -5 to -10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 1, 1:04 AM CST, 3 hours 56 minutes earlier. Its key messages:

  • Light snow chances have increased for this evening (40-50%). Snow amounts ranging from a dusting to less than half an inch are possible. Travel impacts should remain minimal.
  • Our bitter cold temperatures will moderate early in the week with an 80-100% chance of highs reaching above freezing Monday and Tuesday. There is even a greater than 50% chance at some areas of west KY and southeast MO reaching 40 degrees.
  • Some light precipitation, in the form of rain or snow, remains possible Tuesday. The highest chances (30-40%) of receiving measurable snow from this event are across the Evansville Tri-State region.
  • Despite some moderation, temperatures over the next 7 days will likely remain below normal. The only exception may be Friday. Normal highs are in the mid 40s with normal lows in the mid to upper 20s.
Area forecast discussion, Feb 1, 1:04 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
104 AM CST Sun Feb 1 2026

.KEY MESSAGES...

- Light snow chances have increased for this evening (40-50%).
  Snow amounts ranging from a dusting to less than half an inch
  are possible. Travel impacts should remain minimal.

- Our bitter cold temperatures will moderate early in the week
  with an 80-100% chance of highs reaching above freezing
  Monday and Tuesday. There is even a greater than 50% chance at
  some areas of west KY and southeast MO reaching 40 degrees.

- Some light precipitation, in the form of rain or snow, remains
  possible Tuesday. The highest chances (30-40%) of receiving
  measurable snow from this event are across the Evansville
  Tri-State region.

- Despite some moderation, temperatures over the next 7 days
  will likely remain below normal. The only exception may be
  Friday. Normal highs are in the mid 40s with normal lows in
  the mid to upper 20s.

&&

.DISCUSSION...
Issued at 101 AM CST Sun Feb 1 2026

The deep upper low over the Carolinas will depart off the East Coast
Today. Meanwhile, another weak disturbance over the Upper Midwest
will dive southeast into the Ohio Valley region through tonight. The
latest guidance suggests an increased chance for light snow
occurring across our region this evening (maybe sneaking into the
far northwest by late afternoon). The probability of receiving
measurable snow is roughly 40-60% across much of southern IL
and southwest IN, with lesser chances further south. While most
areas probably only receive a dusting to a few tenths, it's
certainly possible a few locales receive a half inch or so. Not
really expecting much in the way of travel impacts, but some
slippery spots may develop given temperatures in the low to mid
20s this evening.

Upper level heights rise on Monday as the flow relaxes and becomes
more zonal for a brief period. Southerly winds at the surface will
help usher in above freezing temperatures, which will be the first
time since January 22nd in some locations of southern IL and
southwest IN including KEVV. NBM guidance even suggests a greater
than 50% chance of highs reaching 40 across portions of west KY and
southeast MO on Tuesday. Should be some good snow melt going on
during this time period.

We continue to monitor another light precipitation event that may
produce a light wintry mix across our area on Tuesday. Confidence
remains somewhat lower given the system is essentially two different
pieces of energy that attempt to phase across our area. Both are
currently off the West Coast. They move onshore over the next 24
hours, so should be able to get a better handle on it by Monday AM.
The latest run of models has shown a bit of an uptick in QPF, with
the 00z ECENS giving a 50-60% chance of at least a tenth of an inch
across west KY, with probabilities tapering off rather quickly to
the north and west. Temperatures will likely be above freezing
during this event, so even if the thermal profile aloft supports
snow across our northern cwa, we likely will struggle to get much in
the way of accumulation with it. NBM probabilities of observing
measurable snow are roughly 20-40% across southeast IL, southwest
IN, and northwest KY.

Mid to late week will feature upper ridging across the Western U.S.
and troughing across the East. We will largely be in northwest flow
aloft during this period. Looks mainly dry but can't rule out some
very light precipitation. After the warm-up Mon/Tues, temperatures
will trend down somewhat again Wed-Thurs but highs should still
primarily be in the 30s except maybe in the north on Wed. Friday
looks like the warmest day of the week ahead of another cold frontal
passage. Highs may even reach the 50s in portions of southeast MO,
while 40s are a good bet across the rest of the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 955 PM CST Sat Jan 31 2026

Low VFR lake effect clouds and perhaps a few flurries will
continue overnight. A weak impulse will bring an increase in
mid- level cloud decks after 18z Sunday, and model guidance is
increasingly depicting a band or two of light to moderate snow
(with low VFR or MVFR cig/vsby restrictions) passing from west
to east across the area mainly between 22-06z. Have maintained
PROB30 to show this potential of -SN. Ongoing W-NW winds around
4-8 kts will become S after 18z around 4-8 kts

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SP
AVIATION...DWS
Hazardous weather outlook, Feb 1, 3:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Sun Feb 1 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Sun Feb 1 2026 /424 AM EST Sun Feb 1 2026/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Light snow is possible across portions of the region this evening,
primarily east of the Mississippi River. Minor accumulations
ranging from a dusting to half an inch are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional light snow is possible Tuesday afternoon and evening,
primarily over the Evansville Tri State.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jackson

When
February 1, 5:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
February 1, 6:00 AM CST to 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
February 1, 7:00 AM CST to 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316425, 1316428, 1316429.